Florida, 2021

Damaging Wind and Heavy Rain in Florida, June 9, 2021

June 9, 2021 · NWS JAX · 2 events in 2 counties and zones

Sea breeze storms merged across central NE FL and SE GA over a moist and unstable airmass, under weak storm motion. Locally heavy rainfall and localized wet downbursts caused minor flooding and some wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

Sea breeze storms merged across central NE FL and SE GA over a moist and unstable airmass, under weak storm motion. Locally heavy rainfall and localized wet downbursts caused minor flooding and some wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jun 9, 2:02 PM EST, 3 hours 3 minutes earlier.

Area forecast discussion, Jun 9, 2:02 PM EST, 3 hours 3 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
302 PM EDT Wed Jun 9 2021

.Short Term.../through Friday/...

High pressure will be east of the region Today. The east coast sea
breeze is expected to make it into the central portion of the
forecast area late this afternoon where it will collide with the
gulf sea breeze. Activity is expected to develop on each of the sea
breezes this afternoon, with diurnal heating providing instability.
The sea breezes and this associated convective activity will work
inland through the afternoon. Once the breezes collide across
central area, additional convection is expected to develop. This is
where the best chance for strong storms will be located. This
activity will also be slow moving, so heavy rainfall with localized
flooding will also be possible. This convection is expected to
dissipate toward midnight.

For Thursday, the high will be centered to the southeast as a trough
approaches from the northwest. This pattern will lead to a
prevailing flow from the southwest early in the day, allowing the
gulf coast sea breeze to push well inland. So, the east coast and
gulf sea breeze collision will occur closer to the I95 corridor
later in the afternoon. While convection will be possible across
much of the area in the afternoon due to diurnal instability, and
sea breeze interactions, the greatest chance will be over the
eastern half of area, perhaps focusing as far east as along the
I95 corridor later in the afternoon. Once again, this activity
will dissipate toward midnight, with mainly dry weather
anticipated overnight with partial clearing skies.

On Friday, the high will be further to the southeast, as the trough
settles across the southeastern US. This pattern will yield a flow
from the southwest strong enough to largely pin the Atlantic sea
breeze along the east coast. While a few storms across the area will
be possible due to diurnal heating, the main focus for convective
activity will be along the I95 corridor, including the beaches
late in the day, as the gulf sea breeze collides with the pinned
east coast breeze. The airmass is expected to be drier on Friday,
so convective chances will be on the low side.

Temperatures will trend above normal this period.

&&

.Long Term.../Friday night through Wednesday/...

High pressure will settle further to the south Friday night through
Saturday, with trough of low pressure across the southeastern
US. This boundary will lay across forecast area Saturday night
through Sunday night, then dissipate. Another trough will move into
the southeastern US Monday night into Tuesday. This trough will move
into SE GA Wednesday.

This will be an unsettled period, with rounds of showers and storms,
especially during the day time hours.

Temperatures will trend near to above normal this period.

&&

.Marine...

High pressure to the east this afternoon, will slowly move toward
the southeast Tonight through Friday, as a trough of low pressure
moves toward the southeastern US. This boundary will settle across
the area over the weekend, leading to a stormy weather period. This
boundary will dissipate early next week. Another boundary will then
move into the southeastern US.

Rip Currents: SE GA: Moderate through Thursday
              NE FL: Moderate through Thursday

&&

.PRELIMINARY POINT TEMPS/POPS...

AMG  71  93  72  93  72 /  30  20   0  20  20
SSI  75  87  76  91  76 /  10  30  30  20  10
JAX  72  93  72  96  73 /  20  30  30  30  10
SGJ  73  90  74  92  73 /  10  30  30  30   0
GNV  71  93  71  94  71 /  30  20   0  10   0
OCF  71  93  71  94  72 /  30  20   0  10   0

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AM...None.
&&

In the hours before

Special weather statement, Jun 9, 3:22 PM EST, 1 hour 43 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
422 PM EDT Wed Jun 9 2021

FLZ030-136-222-236-092045-
Eastern Alachua FL-Southern Columbia FL-Western Alachua FL-Union FL-
422 PM EDT Wed Jun 9 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ALACHUA...
SOUTHWESTERN UNION AND SOUTHEASTERN COLUMBIA COUNTIES UNTIL 445 PM
EDT...

* At 422 PM EDT, National Weather Service meteorologists were
  tracking strong thunderstorms along a line extending from near
  Providence to near Upland Pines. Movement was north at 10 mph.

* Winds in excess of 45 mph and minor flooding due to heavy rainfall
  is possible with these storms.

* Locations impacted include...
  Upland Pines and Providence.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Jacksonville on
Facebook and Twitter.

&&

LAT...LON 3008 8241 2989 8245 2990 8259 3008 8255
TIME...MOT...LOC 2022Z 168DEG 9KT 3003 8250 2992 8251

ENYEDI
Special weather statement, Jun 9, 3:53 PM EST, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
453 PM EDT Wed Jun 9 2021

FLZ023-122-222-092145-
Southern Columbia FL-Baker FL-Northern Columbia FL-
453 PM EDT Wed Jun 9 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BAKER AND EAST
CENTRAL COLUMBIA COUNTIES UNTIL 545 PM EDT...

* At 453 PM EDT, National Weather Service meteorologists were
  tracking strong thunderstorms along a line extending from 7 miles
  northeast of Watertown to Sanderson. These storms were nearly
  stationary and will impact portions of Interstate 10 and Highway
  90 between Lake City and Sanderson for the next hour.

* Winds in excess of 45 mph and minor flooding due to heavy rainfall
  is possible with these storms.

* Locations impacted include...
  Olustee.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is occurring with these storms, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Jacksonville on
Facebook and Twitter.

&&

LAT...LON 3033 8258 3033 8227 3014 8228 3015 8258
TIME...MOT...LOC 2053Z 265DEG 3KT 3028 8253 3022 8228

ENYEDI
Local storm report, Jun 9, 4:13 PM EST, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Jacksonville FL
513 PM EDT WED JUN 9 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     TSTM WND GST     5 ESE LAKE CITY         30.18N 82.57W
06/09/2021  M47 MPH          Columbia           FL   MESONET

            47 MPH WIND GUST MEASURED 2 MILES EAST OF WATERTOWN.

&&

MZ
Special weather statement, Jun 9, 4:17 PM EST, 48 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
517 PM EDT Wed Jun 9 2021

GAZ264-364-092145-
Northeastern Charlton GA-Western Charlton GA-
517 PM EDT Wed Jun 9 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CHARLTON COUNTY
UNTIL 545 PM EDT...

* At 517 PM EDT, National Weather Service meteorologists were
  tracking a strong thunderstorm over Homeland, or near Folkston,
  moving east at 5 mph.

* Winds in excess of 45 mph and minor flooding due to heavy rainfall
  is possible with this storm.

* Locations impacted include...
  Folkston and Homeland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Jacksonville on
Facebook and Twitter.

&&

LAT...LON 3079 8200 3079 8202 3077 8202 3082 8216
      3092 8212 3088 8195
TIME...MOT...LOC 2117Z 255DEG 5KT 3085 8206

ENYEDI
Special weather statement, Jun 9, 4:27 PM EST, 38 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
527 PM EDT Wed Jun 9 2021

FLZ023-092215-
Baker FL-
527 PM EDT Wed Jun 9 2021

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN BAKER COUNTY UNTIL 615 PM
EDT...

* At 527 PM EDT, National Weather Service meteorologists were
  tracking strong thunderstorms along a line extending from 10 miles
  northwest of Taylor to near Olustee. Movement was north at 10 mph.

* Winds in excess of 45 mph and minor flooding due to heavy rainfall
  is possible with these storms.

* These storms will remain over mainly rural areas of western Baker
  County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Jacksonville on
Facebook and Twitter.

&&

LAT...LON 3058 8238 3058 8232 3023 8228 3022 8239
      3057 8244
TIME...MOT...LOC 2127Z 193DEG 10KT 3056 8239 3026 8236

ENYEDI
Special weather statement, Jun 9, 4:47 PM EST, 18 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
547 PM EDT Wed Jun 9 2021

FLZ225-425-092215-
Western Duval FL-Trout River FL-
547 PM EDT Wed Jun 9 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL DUVAL COUNTY UNTIL
615 PM EDT...

* At 547 PM EDT, National Weather Service meteorologists were
  tracking a strong thunderstorm near Jacksonville International
  Arpt. This storm was nearly stationary.

* Winds in excess of 45 mph and minor flooding due to heavy rainfall
  is possible with this storm.

* Locations impacted include...
  Jacksonville International Arpt.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Jacksonville on
Facebook and Twitter.

&&

LAT...LON 3049 8164 3045 8165 3036 8170 3042 8184
      3051 8179 3050 8178 3054 8176 3049 8165
TIME...MOT...LOC 2147Z 335DEG 4KT 3044 8174

ENYEDI

The radar

The Jacksonville radar (KJAX), 8 km away, was scanning. The volume nearest the first event began at 22:04 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 heavy rain. Local standard time, as filed.

Thunderstorm Wind, Duval

When
June 9, 5:05 PM EST
Where
Duval County, 0.6 mi E of Dinsmore
Measured
40 kt (46 mph) estimated gust
Property damage
$1,000
Reported by
Utility Company
Coordinates
30.430, -81.760

Trees were blown down onto power lines that caused power outages near Dunn Avenue, just south of the Trout River, west of Highway 23/US Route 1. The cost of damage was unknown, but it was estimated for Storm Data.

Heavy Rain, Suwannee

When
June 9, 6:46 PM EST
Where
Suwannee County, 2.16 mi SSW of Mc Alpin
Reported by
Public
Coordinates
30.100, -82.960

A weather station just south of McAplin along US Highway 129 measured storm total rainfall of 3.72 inches. Most of this rain fell between 5 pm and 0730 pm.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2021Every state in 2021This day in weather historyWarnings in Florida, June 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 959769, 959768.